Jump to content

SueB: Lexapro withdrawal, shakes and weakness


SueB

Recommended Posts

Hi, 

 

New here. Have been reading so much here that both worries me but also gives me hope. I was put on Lexapro 12 years ago and was never advised to stop taking it. So, would be on indefinitely if I didn't research it. I was tired of the apathy, the sleepiness, the weight gain (50 pounds within the first two years!). Trying to begin a healthier, fresh start with better diet and exercise, meditation, yoga to feel good but wanted rid of the SSRI effects. Was on 5mg and have weaned down to 2.5mg over a month with plans to now taper even more slowly for the rest. Have had lots of side effects but have mostly been able to function until today. Hoping for feedback as to whether this is anything anyone else experienced but I have all over shakiness and a sensation of all over muscle weakness (I mean typing this is even tough). Feel sleepy but the sensation of muscle weakness is worrying me. It's not one sided and I can get up and function (I'm also an RN so if severe I'd go seek treatment) but it's all over, sort of like a low blood sugar effect but I have eaten. Anyone else? Not finding much listed about this effect. 

 

Thank you!

Oct 2008 began Lexapro 5mg, steady dose x12 yrs, began taper Oct 2020 5mg to 2.5mg, nausea, dizzy, ataxia, muscle weakness, shakes and muscle tension. Holding dose 2.5mg for now until more stable. 

Link to post
  • ChessieCat changed the title to SueB: Lexapro withdrawal, shakes and weakness
  • Moderator

Welcome to SA, SueB.

 

To give members the best information, we ask them to summarize their medication history in a signature -- drugs, doses, dates, and discontinuations & reinstatements, in the last 12-24 months particularly.  A list format is best.

 

Account Settings – Create or Edit a signature.

 

You are experiencing withdrawal (not side effects) from your 50% decrease from 5mg to 2.5mg.  This is not a slow taper.   We recommend tapering by no more than 10% of current dose every 4 weeks.  Lexapro is the strongest SSRI on the market, and the lower doses (from 10mg down) are the most potent.  

 

Why taper by 10% of my dosage?

 

Shakiness and weakness are known withdrawal symptoms.  What other symptoms have you been experiencing prior to today?

 

 

 
 I would not taper at all at this point.  Your system has been destabilized by the fast taper and needs to stabilize.  There are  two options that I would recommend at this point.  You could hold where you are at 2.5mg and wait to stabilize.  This could take a good bit of time, from weeks to months.  Or you could updose 0.5mg to a dose of 3mg and wait to stabilize there.  This will also likely take a good bit of time.
 
If you choose the latter, the following link is specifically about tapering Lexapro, which explains how to get the small nonstandard doses of Lexapro you would need for an updose (and also for a taper, but this is in the future).  If you can get liquid Lexapro, this is the easiest and most accurate method of getting small doses.  You can also make your own liquid.  Other methods of getting small doses are also explained in the link. 
 
 
We don't recommend a lot of supplements on SA, as many members report being sensitive to them due to our over-reactive nervous systems, but two supplements that we do recommend are magnesium and omega 3 (fish oil). Many people find these to be calming to the nervous system. 

 

 

 

Add in one at a time and at a low dose in case you do experience problems. Get supplements that ae single ingredient (not mixed with other types of supplements).

 

This is your Introduction topic, where you can complete your drug signature, ask questions and connect with other members.  We're glad you found your way here.
 
 

 

 

 

 

 

 

 

 

 

 

Gridley Introduction

 

Lexapro 20 mg since 2004.  Begin Brassmonkey Slide Taper Jan. 2017.   

End 2017 year 1 of taper at 9.25mg 

End 2018 year 2 of taper at 4.1mg

End 2019 year 3 of taper at 1.0mg  

Oct. 30, 2020  Jump to zero from 0.025mg.  Current dose: 0.000mg

3 year, 10 month taper is 100% complete.

 

Ativan 1 mg 1986-1991 CT, soon reinstated.  CT 2000. RI 1 mg 2011-2016.  Sept. 2016  0.625mg X 3

Nov.27, 2020 Begin 7-week Ativan-Valium crossover and change from 3 daily doses to one 18.75mgai dose (0.311mgpw). Jan. 11, 2021 begin hold at current bedtime 18.75mgai dose.

 

Imipramine 75 mg daily since 1986.  Jan. 2016 began every 3-weeks 10% taper, down to 16mgai (0.44mgpw).  Aug 2016, discovered SA, holding at 16mg.  Taper is 78% complete.  

  

Supplements: omega, vitamins E and D3, magnesium glycinate, probiotic, melatonin .3mg


I am not a medical professional and this is not medical advice, but simply information based on my own experience, as well as other members who have survived these drugs.

Link to post

Thanks so much Gridley. Great info I'll have a read through. I've added a signature as well. I think I will try holding at the 2.5mg and see how it goes. Have had windows where I feel okay but then episodes of nausea, cramping, sweats, severe irritability, dizziness/lightheaded, ataxia (walls just jump out at me!) and now the severe leg and arm weakness with tremors as well as lethargy. I am going to try the two supplements you mention. I will be tapering much slower - once this (hopefully) stabilises. I'll have a look at making a liquid from the tablets in future. If I didn't feel so awful I'm sure I'd feel really angry I was ever put on this medication but right now I just want to see the light at the end of the withdrawal. Appreciate your time and info. 

 

Oct 2008 began Lexapro 5mg, steady dose x12 yrs, began taper Oct 2020 5mg to 2.5mg, nausea, dizzy, ataxia, muscle weakness, shakes and muscle tension. Holding dose 2.5mg for now until more stable. 

Link to post
  • Moderator

@SueB

 

Sounds like a good plan.  All the symptoms you mention are typical withdrawal symptoms.  

 

Gridley Introduction

 

Lexapro 20 mg since 2004.  Begin Brassmonkey Slide Taper Jan. 2017.   

End 2017 year 1 of taper at 9.25mg 

End 2018 year 2 of taper at 4.1mg

End 2019 year 3 of taper at 1.0mg  

Oct. 30, 2020  Jump to zero from 0.025mg.  Current dose: 0.000mg

3 year, 10 month taper is 100% complete.

 

Ativan 1 mg 1986-1991 CT, soon reinstated.  CT 2000. RI 1 mg 2011-2016.  Sept. 2016  0.625mg X 3

Nov.27, 2020 Begin 7-week Ativan-Valium crossover and change from 3 daily doses to one 18.75mgai dose (0.311mgpw). Jan. 11, 2021 begin hold at current bedtime 18.75mgai dose.

 

Imipramine 75 mg daily since 1986.  Jan. 2016 began every 3-weeks 10% taper, down to 16mgai (0.44mgpw).  Aug 2016, discovered SA, holding at 16mg.  Taper is 78% complete.  

  

Supplements: omega, vitamins E and D3, magnesium glycinate, probiotic, melatonin .3mg


I am not a medical professional and this is not medical advice, but simply information based on my own experience, as well as other members who have survived these drugs.

Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy